A Tough Pill to Swallow- Spontaneous Retropharyngeal Hematoma: A Rare and Unusual Complication of Rivaroxaban Therapy

Main Article Content

Ali Naqvi
Dalia Hawwass
Arnold Seto

Abstract

Aims: We present the first case of a patient that developed a spontaneous retropharyngeal hematoma as a complication of rivaroxaban therapy.

Case Presentation: A 49-year-old Caucasian male with chronic atrial fibrillation on rivaroxaban presented to the hospital with a rapidly expanding spontaneous retropharyngeal hematoma. He required emergent intubation for airway protection and subsequently was treated with catheter-directed embolization and surgical evacuation.

Discussion: Our report presents a case of a spontaneous retropharyngeal hematoma on rivaroxaban therapy. Unfortunately, most patients with this complication typically present with insidious symptoms including mild neck pain and ear ache, and as a result the diagnosis can easily be overlooked. Therefore, it is of utmost importance that physicians maintain a high index of suspicion, as early recognition and appropriate therapy can reduce morbidity and mortality.

Conclusion: This case highlights a rare but life-threatening hemorrhagic complication of rivaroxaban therapy.

Keywords:
Retropharyngeal hematoma, rivaroxaban, atrial fibrillation

Article Details

How to Cite
Naqvi, A., Hawwass, D., & Seto, A. (2015). A Tough Pill to Swallow- Spontaneous Retropharyngeal Hematoma: A Rare and Unusual Complication of Rivaroxaban Therapy. Cardiology and Angiology: An International Journal, 4(4), 156-159. https://doi.org/10.9734/CA/2015/22666
Section
Case Study